St. Petersburg Times Online: World&Nation
TampaBay.com
Place an Ad Calendars Classified Forums Sports Weather
tampabay.com

printer version

Alert goes out on kava herb's risks to liver

By WES ALLISON, Times Staff Writer
© St. Petersburg Times
published December 21, 2001

The products are almost as varied as the people who buy them: 100 percent freeze-dried kava root. Kava with valerian root. A fast-acting kava tincture best diluted in water. Bill Knabe picked up a bottle of kava and poppyseed, 45 pills for about $20.

"It really mellows you out. We sell it for every kind of situation," said Knabe, manager of the Rollin' Oats natural food store on Dr. M.L. King (Ninth) Street N in St. Petersburg. "Kava kava is for the person who just needs to slow down and relax. It really works."

Kava is one of the nation's most popular herbs, widely used to relieve anxiety. But it also has been linked recently to liver disease in Europe, and federal regulators in the United States this week warned doctors to watch for signs of liver trouble in patients who use it.

The alert by the U.S. Food and Drug Administration also urges physicians to report all cases of liver toxicity that may be related to kava-containing dietary supplements, which have been linked to hepatitis, cirrhosis and liver failure in 25 patients in Germany and Switzerland.

In this country, the FDA said it has "received several reports of serious injury allegedly associated with the use of kava-containing dietary supplements, with at least one report of hepatic failure requiring liver transplantation in a previously healthy young female."

The review came as a surprise to advocates of herbal medicine, like Knabe and Gray Gordon, the supplement manager at Rollin' Oats, who have long considered kava safe and effective for general use.

But they and others agreed more study is needed. Dr. Joseph Betz, vice president for scientific and technical affairs for the American Herbal Products Association, said patients also should discuss their use of kava and other herbals with their doctors.

"The nature of the information is spotty at the moment, so we don't have really full details," said Betz, a former FDA researcher. "The FDA doesn't have it, either. What they're doing in looking for potential cases in this country is a good thing."

Kava, also known as kava kava and Piper methysticum, is among the most popular dietary supplements, ranking ninth last year with U.S. sales of $55-million, according to Nutrition Business Journal.

It is promoted as relief for anxiety, stress, premenstrual syndrome and insomnia.

Pamela Seefeld, a pharmacist at Morton Plant Hospital in Clearwater and an expert in herbal supplements, first heard of the concerns about a month ago, and said the danger appears greatest for people who use it for long periods, or who take it with alcohol or other drugs that can be hard on the liver, such as Tylenol and cholesterol-lowering statins.

Seefeld, a grant reviewer for the National Center for Complementary and Alternative Medicine and owner of Botanical Resource, an herbal boutique, has been urging customers to consider valerian, passion flower or hops instead.

The FDA notice, e-mailed to doctors late Wednesday and Thursday via its Medwatch safety reporting system, highlights what some experts see as a critical gap in American medicine: Herbal supplements are hugely popular in the United States, accounting for $4-billion to $12-billion in annual sales, depending on which products you count. But surveys show most people do not tell their physicians they're taking them, and physicians don't ask.

Because of that, no mechanism exists for tracking dangerous side effects, as with prescription drugs.

In Europe, herbals are "used quite frequently, and they're monitored closely by the physician," Seefeld said. "Here they're just picked up by the patient and used. As a result, you don't have people reporting anything."

Dr. Daniel Van Durme, a professor of family medicine at the University of South Florida, said he doesn't recommend kava to patients, but has told those who ask that it appears safe. He and others suspect kava will be found generally safe unless used to excess or mixed with certain substances, but he's glad the FDA is investigating.

"Sometimes this is where we find out about really bad stuff," Van Durme said, noting that Reye's syndrome, a rare but disabling condition that can occur when children with fevers take aspirin, was discovered after just such a review.

"Quite frankly, the vast majority of these scattered reports turn out to be nothing -- they turn out to be part of some other confounding variable," he said. "But that's the FDA doing it's job."

Back to World & National news
Back to Top

© 2006 • All Rights Reserved • Tampa Bay Times
490 First Avenue South • St. Petersburg, FL 33701 • 727-893-8111
 
Special Links
Susan Taylor Martin